Statins, the prescription drugs that reduce your levels of potentially harmful particles of cholesterol, most notably the low density lipoprotein, or LDL (with brand names such as Zocor, Pravachol, Lipitor, and Crestor), have been shown in multiple scientific studies to reduce heart attacks and save lives in patients with known vascular disease and likely, albeit less significantly, to reduce the same events in other patients with risks of having heart attacks.
Thousands of people who use statins but have much less proven benefit in taking them are involved in competitive sports, vigorous exercise programs, and even marathon and triathlon events. With the marathon season in full gear there is no better time to let those who take these statin drugs know that these important pills could also significantly increase their risk of muscle damage, muscle enzyme elevation, and reduce their performance in these competitions.
The evidence for these adverse effects seems quite compelling. These experiments begin, as is typical, in laboratory animals — in this case, rats. A team in France fed half their rats with a standard diet and the other half with a diet containing some Lipitor. They then had them run on treadmills designed for rodents and found that those who had the Lipitor in their diet just couldn’t run as much as those on a standard diet. It seemed that rats who received Lipitor just tired out a lot sooner.
In 2012, two published articles appeared in peer-reviewed journals suggesting that statins may indeed have a hidden danger and also reduce performance in athletes who are taking these drugs. The first article, which appeared in the American Journal of Cardiology titled “The Effect of Statins on Creatine Kinase Levels Before and After a Marathon Run,” produced results showing that runners who were on statins had a higher creatine kinase (an enzyme, also known as CPK, seen in the blood after muscle injury) than those who did not. Interestingly, it showed that this disparity, with even greater CPK release, was more substantial as the runner’s age increased.
In a second study published this year in the Archives of Internal Medicine, the author, Beatrice Golomb, found that patients who took statins, even at low doses, were more likely to complain of fatigue and lower energy with exercise. She specifically mentioned that these complaints were not even related to the rarer, but far more dangerous, inflammatory condition known as rhabdomyolysis that is associated with the use of statins. The risk of rhabdomyolisis occurs when the CPK elevation is so high that it damages the filtrations system of the kidneys leading to kidney failure and possible death. Some of you may recall the statin marketed as Baycol was recalled after causing a number of deaths due to rhabdomyolisis.
In my own practice I saw a gentleman who collapsed during a marathon and was admitted to a local Emergency Room where they found his CPK levels to be almost 100 times normal — high enough to potentially cause some kidney damage. He got better with rehydration and is back on his statin. But in his case I have him discontinue it 3 days before he runs a marathon.
The major question, as I’m sure most of you are asking and hoping to find a reasonable answer to is: what should be done and what should you do if you are taking a statin and are getting ready to compete in some long distance event? I believe the answer to this question should first begin with determining your risk if you stop the drug.
If you are just taking the drug to lower your cholesterol and you have no other risks or actual vascular disease I would consult with your cardiologist or lipid specialist and ask them to help you make a decision. For many patients, like these, it may be reasonable to discontinue their statin for a few days before the event; this is especially true if you’ve had severe muscle aches in previous events or if you find that since you began your statin, your performance has declined.
For patients at higher risk, or those who have actual coronary disease who compete in these competitive events, the decision is more difficult and less clear. On one hand, holding a statin for a few days will have little effect on your cholesterol and seemingly cause little, if any increased risk for a coronary event, but there have been published studies showing an immediate benefit in patients given a statin in the setting of a heart attack. One has to wonder if stopping the drug suddenly in a high risk group doing vigorous exercise might pose a risk. This question was addressed by the authors of the Treating to New Targets trial (better known as the TNT trial). The TNT investigators showed that in stable coronary heart disease patients, stopping statins for a short time is safe.
For anyone taking a statin, my suggestion is to sit down with a physician who understands the risks and benefits of statins and make an educated decision with that doctor’s help. Besides stopping the drug, other and perhaps less risky approaches could be to lower the dose, review other drugs you are taking that could increase the risk of statin induced adverse effects, or even increase the drug levels.
And lastly, sometimes less obvious and even surprising factors need to be considered. For example, as strange as it may seem, drinking lots of grapefruit juice can increase the blood levels of many statins by interfering with their metabolism! For anyone concerned or just curious about such effects, a more inclusive review of statins and their interactions can be found here.
In the mean time, good luck to all of you and have a safe run.
Dr. Evan S. Levine is a cardiologist in New York and a Clinical Assistant Professor of Medicine at Montefiore Medical Center – Albert Einstein College of Medicine. He is also the author of the book “What Your Doctor Won’t (or can’t) Tell You”. He lives in Connecticut with his wife and children.